SHARE

Well, I did it. I gave in. With the Christmas tree wilting in the rain, waiting to be recycled, and the dog choking on the remains of the turkey carcass, I decided that this year I would attempt the dreaded January review of the year just gone. In the past this is something I have managed to avoid but since 2014 was a difficult one for me, I thought I would give it a go.

Gavin from Northern Ireland
Gavin from Northern Ireland

The year started off badly, grew steadily worse, and then built to a crescendo of disappointment, before ending with just the faintest glimmer of hope glowing in the hearth. Over the course of the year my HIV medication was changed twice, so that now I take two pills each night before going to bed, safe in the knowledge that a touch of insomnia or strange dreams are probably the worst side-effects I am likely to suffer from. But getting to this point has been one hell of a struggle.

Shortly after my diagnosis in 2008, I started taking medication to control the HIV and one of the drugs I was prescribed was Efavirenz. Soon I was taking my medication in the form of the one-pill-wonder that is Atripla. It certainly did the trick as far as the numbers are concerned. My viral load soon became undetectable and my CD4 count climbed above four hundred again. I was aware that there may be some side effects, but at the time I paid little heed to the warnings. All I was concerned about was that the drug regime would work – and it did.

Within a few days of taking the medication I broke out in a rash. On reading the pamphlet that came with the tablets I saw that this was perfectly normal. It was just the timing that stank. I was just coming to the end of my training as a police officer and had a two week residential course to complete before finishing. The course ended with each new officer completing the assault course within the allotted time. Well, by the end of the two weeks, my rash had become so bad that I looked like a human raspberry, and you can just imagine how I looked, running the assault course dressed in shorts and T-shirt, my legs and arms and face bright red and swollen. I think I made up some excuse about being allergic to a new washing powder, and within another couple of weeks, the rash had gone. That was the easy part.

My first taste of the more serious neurological side effects of Efavirenz came early in 2009. I found myself crying when watching American Idol on TV. Now, I know some of the contestants were not great singers, but bursting into tears when Hayley from Texas started singing Whitney Houston’s “I wanna dance with somebody” seemed a bit excessive. When I mentioned it to my consultant she said we would keep an eye on things to see if it got worse. It did.

I remember driving home from work one rainy evening. I knew something was wrong but I just couldn’t seem to put my finger on what it was. One of my colleagues had said something silly as we were getting ready to go home, and I couldn’t stop thinking about it, even though I knew he was only messing around. Before long, right on cue, my thoughts turned to my HIV, and then the tears started. My head was filled with terrible thoughts and images, and I felt totally worthless. My grip on the steering wheel tightened and I tried to regain some control of my thoughts, but it was no use.

There was a darkness taking over which really frightened me and which I would have done anything to avoid. I remember seeing a lorry approaching in the opposite lane of traffic and I realised that all I had to do was turn the steering wheel a little to the right, and it would be over. What happened next is all a bit hazy, but the lorry driver frantically sounding his horn brought me round sufficiently for me to turn the car sharply to the left and come to a sudden stop at the entrance to a field. With cars speeding past me, flashing their headlights in annoyance, I sat and sobbed my heart out.

My consultant told me I should consider changing medication, but for some reason, I had got it into my head that giving up on Atripla would be admitting failure, and anyway, things weren’t really all that bad, were they? Over the next few years I experienced the same ups and downs in my personal life that we all face, but for me, the downs seemed to be really bad. Most of my days were taken up with thoughts on how best to “shuffle of this mortal coil”, and I even called my life insurance providers to see if they would pay out on the suicide of the policy holder.I began to order so called “legal highs” from internet sites, intending to wait until I had a large amount of the stuff, and then take a massive overdose. I then became even more depressed when I couldn’t go through with it and flushed the whole lot down the toilet.

At work I had started seeing a counsellor in whom I confided that I have HIV, but despite my employers knowing how bad my mental state was, nobody thought to question the wisdom of allowing me to go home every night with my Glock 9mm pistol fully loaded and strapped to my belt. And all the while I carried on taking the Atripla and steadfastly refusing to change to another regime. Then in November 2013 I was arrested after the Police Service of Northern Ireland discovered I had been ordering these substances and things became really complicated. During a search of my house, a female police officer found my medication and decided to announce to anyone who would listen, including my elderly parents, that the tablets she had found are used to treat HIV. Her boss, a particularly unenlightened Sergeant, yelled at me “Is it true you have AIDS? You have put all of my officers at risk by withholding that information”. Happy New Year. Welcome to 2014!

I began the year with my family suddenly discovering my HIV status. Very soon I realised that the police had not kept this information to themselves, and during one of my court appearances, an individual I have never met, came up to me and asked me if I have AIDS as he had overheard a couple of police officers talking about me. As someone who has not yet come to terms with being HIV positive myself to suddenly discover that control over who possesses that knowledge now lies in the hands of others, I faced some very dark days. I will not even try to put into words just how lost, lonely and scared I felt, but I know that there will be people reading this who will understand what I mean.

Thankfully my consultant insisted on trying some different medication, and I began regular sessions with a clinical psychologist, whom I still see. I do not lay all the blame on Atripla for what has happened to me over the last few years. However, now I am not taking it, I can look back and see clearly just how messed up I really was, and the psychological side effects of the Efavirenz certainly made matters worse.

Over the course of 2014, the police ensured I was convicted of possessing a class B substance and made it clear to me that they did not care what my reasons were for ordering the stuff in the first place. I had become a number on a court list for them. During my most recent court appearance, my HIV status was even discussed in open court, and I watched as those present furtively snatched glances at me with a mixture of pity, disgust, derision, apathy. As one police officer put it, he could not see what I had to be depressed about. After all, it’s not like I have cancer!

And the glimmer of hope? Well my family are behind me one hundred per cent. I no longer feel like I want to end my life at the age of forty-four. And I have started to feel anger at the way in which I have been treated. Over the coming months, I face another battle to save my job, but I feel more able to take on this challenge now that my head is a bit clearer. Don’t get me wrong. On a happiness scale of one to ten where one is miserable and ten is ecstatic I am still at minus twenty. I came very close to taking my own life, and if I am brutally honest, there are still days when I wish I had had the guts to do it. But the point is, I didn’t do it.

There is still a long way to go before I get back to where I was, but with every passing day I am a little closer, and that I really all I can hope for right now. Happy New Year.

Gavin

If you’ve been, or are being, affected by any of the issues raised by Gavin’s post there are organisations you can talk to, such as The Samaritans for judgement free support and advice. You can reach them on 08457 90 90 90 or jo@samaritans.org

LEAVE A REPLY

Please enter your comment!
Please enter your name here